Article Text

PDF

Deterioration of disseminated cutaneous Mycobacterium avium complex infection with a leukaemoid reaction following institution of highly active antiretroviral therapy
  1. M Brown,
  2. I G Williams,
  3. R F Miller
  1. Department of Sexually Transmitted Diseases, Windeyer Institute of Medical Sciences, Royal Free and University College Medical School, London WC1E 6AU, UK
  1. Dr Miller rmiller{at}gum.ucl.ac.uk

Statistics from Altmetric.com

Editor,—The impact of highly active antiretroviral therapy (HAART) on the incidence of opportunistic infections (OI) in HIV infected patients has been well documented. HAART also frequently alters the clinical course of OI. Increasingly, immune reconstitution disease is recognised after starting HAART in patients with latent or established OI.13 Despite the marked reduction in incidence of disease due to Mycobacterium avium complex (MAC) in the HIV infected population over the past 5 years, this OI is often implicated in immune reconstitution disease and may be difficult to treat.1, 3 Focal mycobacterial lymphadenitis appears to be the commonest manifestation,1, 3 but other organs may be involved.

A 40 year old white HIV positive man presented with Staphylococcus aureus tricuspid valve endocarditis: blood cultures also grew MAC. He had a history of cutaneous Kaposi's sarcoma and oesophageal candidiasis. After inpatient treatment of the endocarditis he defaulted from outpatient follow up. Five months later he re-presented with a 3 month history of fever, cough, malaise, and painless skin lesions on both arms and legs. Examination showed multiple dermal papules and nodules with necrosis and some scarring (fig 1A). The CD4 count was 10 cells × 106/l and the HIV viral load 202 300 copies/ml. Skin biopsy revealed multiple poorly formed granulomata; numerous acid fast bacilli (AFB) were seen and MAC was subsequently cultured from skin, sputum, urine, and blood. He was treated with rifabutin, clarithromycin, ethambutol, and isoniazid; treatment was reduced to clarithromycin and ethambutol alone, after 6 weeks when the mycobacterium was speciated. HAART, consisting of stavudine, lamivudine, and efavirenz, was started 14 days after initiation of antimycobacterial therapy. The skin lesions resolved completely.

Seven weeks later he was readmitted with fever. Examination was unremarkable. Investigations showed total white count 18.2 × 109/l, with monocytes 15.2 × 109/l; CD4 count 70 cells × 106/l, and HIV viral load 10 700 copies/ml. Five days after admission new painful skin lesions appeared on his arms and legs. These were tender, erythematous, and had a pustular centre (fig 1B). The monocyte count peaked at 43.2 × 109/l on the sixth day. Aspiration of pus from a skin lesion revealed multiple AFB; MAC was subsequently cultured. Antimycobacterial therapy was intensified with addition of rifabutin, intravenous amikacin, and prednisolone (60 mg once daily reducing to zero over 14 days). The skin lesions resolved completely over 10 days as did the neutrophilia and monocytosis. Amikacin was stopped after 2 weeks. The patient remains well 8 months later.

The recurrence of disseminated MAC infection in our patient illustrates dramatically the impact of HAART on the clinical course of this disease. The highly inflammatory skin lesions that developed occurred at a higher CD4 count after HAART and differed significantly from the indolent lesions (more typical of cutaneous MAC infection in patients with advanced HIV disease) with which he originally presented. The appearances of these lesions together with the contemporaneous leukaemoid response suggest a different immunopathological process.4, 5 This case illustrates the increasingly protean manifestations of immune reconstitution disease. Clinicians caring for patients with previously documented MAC should be aware of this phenomenon if HAART is commenced.

Figure 1

(A) At initial presentation with MAC infection. Patient's right shin and ankle showing painless dermal papules and nodules. A skin biopsy has been performed on the right shin. (B) Five days after re-presentation. Medial aspect of left ankle. There are two erythematous lesions, which were tender to touch. Both have a pustular centre.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.